Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 99, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2022, 10:38 PM CDT for Butler County, Franklin County, Hardin County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2022, 10:38 PM CDT (03:38 UTC)
- Expired
- Jun 14, 2022, 11:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 10:38 PM CDT | HAIL 0.75 | 6 Sw Geneva, IA | |
| Jun 14, 11:08 PM CDT | HAIL 1 | 5 Nw Aplington, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 9:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
248
WUUS53 KDMX 150338
SVRDMX
IAC023-069-083-150430-
/O.NEW.KDMX.SV.W.0099.220615T0338Z-220615T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1038 PM CDT Tue Jun 14 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
North central Hardin County in central Iowa...
Southern Franklin County in north central Iowa...
Butler County in north central Iowa...
* Until 1130 PM CDT.
* At 1037 PM CDT, a severe thunderstorm was located 7 miles northeast
of Iowa Falls, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ackley, Geneva and Ackley Municipal Airport around 1045 PM CDT.
Hansell around 1050 PM CDT.
Other locations in the path of this severe thunderstorm include
Aplington, Dumont, Bristow, Allison and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4255 9298 4256 9302 4254 9303 4249 9324
4268 9341 4291 9293 4291 9285 4264 9264
TIME...MOT...LOC 0337Z 246DEG 29KT 4261 9318
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon2 follow-up statements
177
WWUS53 KDMX 150355
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1055 PM CDT Tue Jun 14 2022
IAC023-069-083-150430-
/O.CON.KDMX.SV.W.0099.000000T0000Z-220615T0430Z/
Hardin IA-Franklin IA-Butler IA-
1055 PM CDT Tue Jun 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTH CENTRAL HARDIN...SOUTHERN FRANKLIN AND BUTLER COUNTIES...
At 1054 PM CDT, a severe thunderstorm was located 7 miles north of
Ackley, or 11 miles southeast of Hampton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aplington, Dumont, Bristow, Allison and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4255 9298 4256 9302 4254 9303 4249 9324
4268 9341 4291 9293 4291 9285 4264 9264
TIME...MOT...LOC 0354Z 246DEG 27KT 4266 9302
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Donavon833
WWUS53 KDMX 150429
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1129 PM CDT Tue Jun 14 2022
IAC023-069-083-150438-
/O.EXP.KDMX.SV.W.0099.000000T0000Z-220615T0430Z/
Hardin IA-Franklin IA-Butler IA-
1129 PM CDT Tue Jun 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARDIN...
SOUTHERN FRANKLIN AND BUTLER COUNTIES WILL EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and north central Iowa.
LAT...LON 4255 9298 4256 9302 4254 9303 4249 9324
4268 9341 4291 9293 4291 9285 4264 9264
TIME...MOT...LOC 0428Z 246DEG 29KT 4277 9269
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:42 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 14, 6:42 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 PM CDT Tue Jun 14 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 307 PM CDT Tue Jun 14 2022 Forecast Highlights: - Heat Advisory remains until the evening with winds remaining gusty through the evening - Another hot and humid day, mainly southeast half afternoon/evening -Showers and storms return tonight into Wednesday morning, some severe - Another round of strong to severe storms late afternoon to evening Wednesday, more limited coverage Satellite imagery depicts mainly clear skies across the state this afternoon, with some high clouds over the far western area given the interaction with the approaching trough to the west. The thermal ridge continues to lift north this afternoon, with strong warm air advection keeping gusty winds across the state. The northwestern area as expected saw the highest gusts through the morning, with gusts between 40-45 mph. These winds have since slightly died down this afternoon, though winds will continue to be gusty between 30 to 35 mph through the early evening. Temperatures are trending as forecast, with values largely in the low to mid 90s across Iowa. Temperatures through peak heating will continue to increase just slightly yet in the mid to upper 90s with dewpoints in the upper 60s keeping rather uncomfortable weather into the evening. Tonight/Wednesday morning: A trough axis with a strengthening mid level low pressure system is expected to pivot into the Northern Central Plains tonight, with an associated cold front entering into eastern Nebraska/western Iowa into the early evening. Temperatures overnight will be on the warmer side into the mid 60s to 70s with dewpoints in the 60s, keeping conditions relatively unstable. MUCAPE values off the 12z HRRR and RAP models range in the 3500-4000 J/kg, along with moderate lapse rates around 7-7.5 C/km and 35-40 knots of effective shear over western Iowa late Tuesday and overnight into Wendesday morning. These conditions are expected to be quite favorable for severe thunderstorms this evening and overnight, as the SPC has a slight risk over the majority of the warning area. HREF ensemble members largely have storms traveling across the northwestern to central portions of the state through Wednesday morning, though slight differences exist on location of development and overall movement, compared to the 12Z NAM having more widespread storms across much of the state. The primary risk with this round of storms is expected to be hail greater than 1 inch. Damaging wind gusts with this storms also are looking possible, though a few tornadoes cannot be ruled out. On the hydro side, model soundings continue to show rather impressive PWAT values around 2 inches over southwestern/western Iowa, along with the warm cloud layer approaching 15kft that may prove favorable for heavy rainfall of 2-3 inches per hour, which the WPC currently has a marginal over much of the state and a slight risk to the southwest. Considering the storm motion, mean wind values are generally around 25-35 knots between RAP and NAM soundings which would help storms to move along relatively quickly. Guidance also suggests low level jet intensification towards 35kts after 03z tonight across the much of the state which could increase the chance for training and higher rainfall totals. Overall WPC guidance has 1-2" rainfall totals over west/central parts of the state, though localized higher amounts, especially to the southwest are likely. Wednesday late afternoon to evening: Temperatures across the southeastern half of the state will remain dominated by southwesterly flow ahead of the slowly tracking cold front, with peak heating values in the upper 80s to low 90s and dew points in the low 70s. A Heat Advisory across portions of the southeast will remain in effect between 1-8pm Wednesday. Winds will continue to be on the breezy side with gusts largely between 20-30 knots ahead of the approaching cold front. Plenty of instability will be available for storms to develop ahead of the front towards the late afternoon to evening. Looking into the location of storm initiation, the NAM and HHHR runs suggest development occurring east of I-35/Des Moines metro area after 22-23z this evening, which also comes into general agreement with the HREF ensembles as well. MLCAPE values around 3000-3500 J/kg with 3500-4000 J/kg MUCAPE will again be favorable for large hail at times with some storms. Shear values are suggested at even higher values with 0-6 km vertical shear values of 50-55 knots. Given the orientation of the shear vectors in relation to the storms themselves are more favorable for cold pool dominant storms, which could overall limit tornado potential. Large hail continues to be the primary threat, though damaging wind gusts and locally heavy rain cannot be ruled out, though a tornado or two cannot be ruled out, especially northeast where conditions are looking more favorable. A slight risk again is over mainly the eastern half of the state looking into this afternoon's SPC guidance. On the hydro side for this round storm motion is looking relatively on the faster side with mean winds of 30-35 knots and lower PWATs. This should help limit hydro concerns, though overall locally heavy rainfall may occur at times with these storms. Thursday and beyond: Showers and weakening storms are expected to move out of the area early Thursday morning. Conditions will largely remain dry through the rest of the week as another large thermal ridge skirts out of the northwest into the north central CONUS. The NAM suggests a chance for some quick moving showers and storms late Thursday through early Friday morning over southern Iowa, with strong instability and moderate shear overhead. Some disagreement exists though between the GFS and NAM on the placement of the boundary, with more details expected in the coming days. Otherwise with the prominent ridge, hot and uncomfortable temperatures are likely to return into the weekend/early next week. Values from the NBM range in the upper 90s to low 100s through Tuesday, with heat headlines expected if not guaranteed by then. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 637 PM CDT Tue Jun 14 2022 The line of cumulus clouds from southwest through central Iowa are finally starting to break the cap, with few storms appearing on doppler radar in west-central Iowa. A cold front is expected tos stall over western Iowa. As the low-level jet kicks in, more thunderstorm development is expected. This will expansively grow during the overnight hours. Activity may continue through mid morning on Wednesday. MVFR ceilings are expected with thunderstorms bases around 2000 feet. Heavy rain at the terminal may result in MVFR, possibly IFR visibility at times. Expect gusty winds in the presence of thunderstorms. && .CLIMATE... Issued at 307 PM CDT Tue Jun 14 2022 Another day of record or near record heat is expected to continue through this afternoon/early evening, which may lead to both high and maximum low records for Tuesday/Today. The records for our five primary climate sites are noted below. Waterloo, Ottumwa, and Lamoni would be the more likely record high locations today based on the current forecast. Record maximum low records appear likely at all five locations, but this will be dependent on convective trends into this evening as well. Today's record highs: Mason City (100/1987) Des Moines (101/1886) Waterloo (99/1987) Lamoni (96/1987) Ottumwa (99/1987) Today's record maximum lows (though 1am CDT/midnight CST): Mason City (73/1994) Des Moines (75/1994) Waterloo (75/1994) Lamoni (77/1981) Ottumwa (77/1981) && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>086-092>097. Heat Advisory from 1 PM to 8 PM CDT Wednesday for IAZ062-075-085- 086-095>097. && DISCUSSION...Bury/Curtis AVIATION...Krull CLIMATE...Bury/Curtis
Hazardous weather outlook, Jun 14, 6:53 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 653 PM CDT Tue Jun 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074- 081>084-092>094-160000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 653 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected this evening into the overnight hours. There is some potential for severe weather with large hail and damaging wind gusts the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances, some strong to severe, may continue into Wednesday morning and then again in the afternoon and evening. Areas of central and northwest Iowa will be most at risk in the morning, followed by central and southeast Iowa in the afternoon and evening. Large hail and damaging winds will be the main threats tonight and tomorrow. A tornado or two may be possible as well, mainly with storms Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and Wednesday. IAZ062-075-085-086-095>097-160000- Poweshiek-Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 653 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible tonight. Some of the storms may be strong. Locally heavy rainfall is possible too. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Heat Advisory is in effect for the area Wednesday. For more details, please visit https://www.weather.gov/dmx. Thunderstorms are expected to initiate in the area Wednesday afternoon and evening, including the potential for some strong to severe. The main threats will be for large hail and damaging winds. A tornado or two may be possible as well. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and Wednesday. Zogg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass | 48 min |
| Jun 14, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 47 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 46 min |
| Jun 14, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Story | 22 min |
| Jun 15, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Greene, Guthrie | 48 min |
| Jun 15, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 62 min |
| Jun 15, 1:03 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 42 min |
| Jun 15, 1:24 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Story | 6 hr |
| Jun 15, 1:32 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 28 min |
| Jun 15, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 49 min |
| Jun 15, 2:09 AM CDT | Flash Flood Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 6 hr |
| Jun 15, 2:15 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 45 min |
| Jun 15, 2:18 AM CDT | Special Weather Statement | DMX | Dallas, Polk, Story | 57 min |
| Jun 15, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 51 min |
| Jun 15, 2:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 47 min |
| Jun 15, 6:21 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Pocahontas, Sac, Webster | 39 min |
| Jun 15, 6:57 AM CDT | Areal Flood Warning | DMX | Boone, Dallas, Greene, Story | 13 hr |
| Jun 15, 7:07 AM CDT | River Flood Warning | DMX | Polk, Story | 17 hr |
| Jun 15, 8:11 AM CDT | Areal Flood Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 7 hr |
| Jun 15, 8:50 AM CDT | River Flood Warning | DMX | Story | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.